Derma, or dermal, fillers, such as hyaluronic acid or collagen, are a type of cosmetic procedure used to temporarily reduce wrinkles or lines in the facial skin. Typically, this type of treatment is administered as an injection beneath the skin at the desired treatment site. Patients who chose to receive dermal filler injections should be aware of the potential side effects of this procedure.
Injection Site Reaction
Treatment with a dermal filler can result in an injection site reaction. Affected patients can develop early side effects of swelling or redness at the site of treatment, warns G. Lemperle and colleagues in a September 2006 article published in the journal "Plastic and Reconstructive Surgery." Injection site reaction site effects are typically temporary and generally subside within a week following treatment.
Bleeding or Bruising
Unusual bleeding or bruising can occur as a side effect of dermal filler treatment, explain health professionals with the Better Health Channel. The skin surrounding the treated skin can appear dark red, purple or blue in color and can be tender to the touch. While minor bleeding following treatment is normal, persistent or severe bleeding should be immediately reported to a medical professional.
Skin Lump or Mass
Patients treated with a dermal filler can develop a firm lump or mass beneath the skin at the site of injection, explains Drugs.com. Unusual skin lumps can be embarrassing to certain people as such side effects can be noticed by friends, family members or colleagues. Abnormal skin masses typically resolve within a week following treatment.
Unusual lightening or darkening of the treated skin can occur as a side effect of dermal filler use, explain health professionals with the U.S. Food and Drug Administration. These side effects, called hypopigmentation and hyperpigmentation, are typically temporary but can persist in certain patients. Patients concerned about unusual skin discoloration following dermal filler treatment should consult a physician for further evaluation and care.
Dermal filler treatment can increase a patient's risk of developing a skin infection at the site of injection, explain medical experts with the Better Health Channel. The infected skin region can become swollen and itchy or may develop a skin ulcer or lesion. Patients who develop a bacterial or viral skin infection after receiving a dermal filler injection should seek care from a doctor. Additional medication may be necessary to resolve skin infection symptoms in affected patients.